Azathioprine; Mercaptopurine/Sulfamethoxazole-Trimethoprim Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can affect your bone marrow's ability to make new blood cells.
What might happen:
The amount of some types of blood cells in your blood may decrease. This may result in infection or bleeding.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Let your doctor know right away if you develop any signs of infection or unusual bleeding or bruising.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Bradley PP, Warden GD, Maxwell JG, Rothstein G. Neutropenia and thrombocytopenia in renal allograft recipients treated with trimethoprim-sulfamethoxazole. Ann Intern Med 1980 Oct;93(4):560-2.
- 2.Imuran (azathioprine) US prescribing information. Prometheus Laboratories Inc. February, 2014.
- 3.Hulme B, Reeves DS. Leucopenia associated with trimethoprim-sulphamethoxazole after renal transplantation. Br Med J 1971 Sep 11;3(5775):610-2.
- 4.Hall CL. Co-trimoxazole and azathioprine: a safe combination. Br Med J 1974 Oct 5;4(5935):15-6.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.